Virginia, 2021

Damaging Winds in Virginia, July 1, 2021

July 1, 2021 · NWS AKQ · 13 events in 7 counties and zones

Scattered severe thunderstorms associated with a surface trough of low pressure produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough of low pressure produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 12:52 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 1, 12:52 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
152 PM EDT Thu Jul 1 2021

.SYNOPSIS...
A trough of low pressure moves southeast across Virginia tonight.
Low pressure and associated cold front will move across the area
Friday, bringing numerous showers and thunderstorms with locally
heavy downpours. High pressure builds into the area from the
northwest over the holiday weekend through early next week.

&&

.NEAR TERM /TODAY/...
As of 130 PM EDT Thursday...

Svr tstm watch thru 00Z as tstms are starting to fire along the
sfc trof. Expect coverage to slowly expand over the next svrl hrs
with winds being the main threat today.

PVS DSCN:
Temps quickly heating up given nearly full sun the past few hrs.
Expect readings in the lwr-mid 90s by 18Z. No change to the mid
morning day 1 svr threat from SPC. High res data conts to show
convection rapidly dvlpng along the leading sfc trof by or shortly
after 18Z. Given the heat and avbl instability, expect any storms
that do dvlp to quickly become strong to svr across the nrn half
of the fa by mid aftrn. Damaging wind gusts the main threat.
Activity then becomes a line as it sags se late this aftrn/eve.
Looks like a transition from svr threat to hvy rain threat tonite.
Flood watch is not anticipated today due to the progressive nature
of the storms this aftrn/eve, although some minor flooding issues
are possible. Will be considering a ff watch for sern portions
of the area tonite into Fri though.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 130 PM EDT Thursday...

Convection tapers off NW-SE after midnite Fri nite as the systm
pushes offshore. Highest PoPs across the se during the eve with
skies bcmg pt cldy aftr midnite across the west. Cooler with lows
from the mid 50s NW to mid 60s SE.

Models show a secondary s/w rotating around the upr trof Sat. Best
support for any pcpn remains ne of the local area, but still enuf
lingering moisture for at least slght chc late day PoPs along the
coast. High pressure to the west allows drier air to filter into the
Piedmont. Thus, pt/mstly sunny Sat with highs upr 70s-lwr 80s. Fair
to pt cldy Sat nite. Lows 60-65. Mstly sunny and a bit warmer for
Independecne Day as high pres settles across the se. Highs 80-85.
Fair to pt cldy and dry Sun nite. Lows mid-upr 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 130 PM EDT Thursday...

High pressure dominates Mon thru Wed. Moisture limited Mon/Tue but
slowly returns Wed. Kept Mon/Tue dry but will carry low chc PoPs Wed
aftrn. Summer heat returns with highs each day upr 80s-lwr 90s. Lows
upr 60s-lwr 70s. It remains too early to speculate on any tropical
scenarios depicted by individual deterministic models from Elsa
at this time. Will go with chc PoPs Thurs. Highs in the 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

VFR condition will quickly deteriorate as the aftrn wears on as
tstms dvlp then track ese across the area. Look for CIGS to drop
to MVFR at times with lcl IFR VSBYS in heavy downpours. SW winds
15-20 kts this aftrn. Added Gusts to btwn 30-40 KTS at RIC/SBY
given the threat for svr storms thru 00Z. Kept gusts to 30 kts
at PHF/ORF as the latest data shows that convection may not get
there until after 23Z. ECG stays dry thru most of the eve.

Low pressure and assctd cold front drop south into the area tonite.
Adundant moisture will lead to widespread rain/tstms thru the nite
and Fri as the systm is slow to move offshore. Look for lcl IFR
CIGS late tonite along with lclly heavy rainfall.

OUTLOOK...
The front will be slow to push se of the area Fri nite with a
continuation of showers/tstms and degraded flight conditions.
High pressure brings a return to dry conditions with VFR flying
weather through the weekend and into early next week.

&&

.MARINE...
As of 400 AM EDT Thursday...

Changes are in the cards today as the persistent upper ridge
and surface high pressure are displaced to the east and
southeast with the approach of an upper level trough from the
NW. The pressure gradient remains rather steep early this
morning between a lee trough of low pressure over inland areas
and the departing surface high offshore. Winds are generally
from the WSW at 10-15 kt with a few gusts to 20 kt noted at
elevated sites. Waves are 1-3 ft in the Ches Bay with seas 2-4
ft offshore.

SW winds decrease a bit later this morning but should continue
in the 10-15 kt range in the Bay/rivers and 15-20 kt offshore
and in the Currituck Sound as the gradient sharpens later this
afternoon. Confidence in small craft conditions is high enough
to raise headlines for the coastal waters (mainly for seas 4-6
ft) and the Currituck Sound (winds ~20 kt with gusts to 25 kt)
with this forecast package. More uncertainty exists regarding
the wind magnitude for the Ches Bay and tidal rivers, so will
hold off on any headlines for these areas. However, SW winds are
forecast to remain around 15 kt with a few gusts to 20 kt in
the Bay and lower James river this evening and tonight.
Scattered to numerous showers and thunderstorms are expected to
form inland by mid to late afternoon and spread east and south
across the waters this evening and tonight. Locally higher
winds/waves/seas can be expected to accompany the stronger
thunderstorm cores. Weaker SW flow is expected on Friday with
continued chances for showers and thunderstorms (especially near
and south of the VA/NC border). The cold front is expected to
cross the waters Friday night into Saturday morning with
improving marine conditions for the remainder of the holiday
weekend as winds turn NW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for ANZ633-656-658.
     Small Craft Advisory until 10 AM EDT Friday for ANZ650-652-654.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...RHR
Hazardous weather outlook, Jul 1, 3:08 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
408 AM EDT Thu Jul 1 2021

MDZ021>025-VAZ048-060>062-064-066>069-075>078-080>086-090-099-100-
509>522-020815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
408 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely across the area this afternoon
through Friday. Locally heavy rainfall is expected, and a few
strong to severe thunderstorms are possible this afternoon and
early evening. The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ065-079-087>089-092-093-095>098-523>525-
020815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Brunswick-
Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
408 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to spread across the area
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms continue Friday. Locally heavy rainfall is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 12:39 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
139 PM EDT Thu Jul 1 2021

VAZ509-510-011815-
Western Louisa-Eastern Louisa-
139 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOUISA COUNTY...

At 138 PM EDT, a strong thunderstorm was located near Mineral, moving
east at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Mineral, Bumpass, Pendleton, Louisa Airport, Fredericks Hall,
Green Springs, Byrd Mill, Trevilians, Wares Crossroads and Zion
Crossroads.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3813 7808 3812 7797 3811 7793 3812 7792
      3811 7791 3811 7788 3810 7786 3810 7784
      3808 7781 3807 7778 3806 7778 3805 7775
      3803 7775 3803 7773 3802 7772 3796 7773
      3797 7822
TIME...MOT...LOC 1738Z 271DEG 27KT 3808 7785

Miller
Local storm report, Jul 1, 12:43 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             3 E WARES CROSSROADS    38.08N 77.83W
07/01/2021  E0.50 INCH       LOUISA             VA   PUBLIC

            VERY HEAVY RAINFALL AS WELL.

&&

MRD
Special weather statement, Jul 1, 12:47 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
147 PM EDT Thu Jul 1 2021

VAZ060-061-067-068-011830-
Nottoway-Amelia-Cumberland-Prince Edward-
147 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PRINCE EDWARD...NORTHWESTERN
NOTTOWAY AND WEST CENTRAL AMELIA COUNTIES...

At 147 PM EDT, a strong thunderstorm was located near Longwood
University, moving east at 20 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

Locations impacted include...
Farmville, Crewe, Hampden Sydney College, Longwood University,
Hampden Sydney, Burkeville, Jetersville, Green Bay, Rice, Briery
Creek Lake, Prince Edward Station, Briery, Twin Lakes State Park,
Burkes Tavern, Moran, Kingsville, Reeds, Virso, Jennings Ordinary and
Prince Edward Lake.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3735 7844 3736 7808 3709 7813 3709 7822
      3710 7823 3711 7823 3712 7824 3710 7828
      3711 7836 3709 7838 3708 7844 3709 7846
      3709 7848 3713 7851 3715 7855
TIME...MOT...LOC 1747Z 272DEG 15KT 3726 7835

Miller
Special weather statement, Jul 1, 1:04 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
204 PM EDT Thu Jul 1 2021

VAZ088-089-092-011845-
Surry-Sussex-Southampton-
204 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOUTHAMPTON AND
EAST CENTRAL SUSSEX COUNTIES...

At 203 PM EDT, a strong thunderstorm was located near Homeville, or
11 miles south of Waverly, moving east at 20 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.

Locations impacted include...
Wakefield, Sussex, Ivor, Dendron, Homeville, Booth Fork, Dory,
Berlin, Lumberton, Ellis Fork, Manry and Littleton.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3679 7721 3692 7729 3707 7693 3690 7682
      3688 7683 3688 7682 3687 7684 3686 7684
      3685 7685 3684 7685
TIME...MOT...LOC 1803Z 248DEG 16KT 3687 7717

MRD

The radar

The Sterling radar (KLWX), 87 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
July 1, 1:24 PM EST
Where
Caroline County, 0.88 mi SE of Moss Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.210, -77.290

Trees were downed along Route 17 between Port Royal and the county line.

Thunderstorm Wind, James City

When
July 1, 2:02 PM EST
Where
James City County, 4.31 mi SE of Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.210, -76.610

Tree was downed.

Thunderstorm Wind, Chesterfield

When
July 1, 2:30 PM EST
Where
Chesterfield County, 1.3 mi WSW of Kingsland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.310, -77.450

Tree was downed on Treely Road.

Thunderstorm Wind, Chesterfield

When
July 1, 2:30 PM EST
Where
Chesterfield County, 2.82 mi NNW of Ettrick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.270, -77.430

Trees were downed near the intersection of Branders Bridge Road and Lakeview Road.

Thunderstorm Wind, Colonial Heights (C)

When
July 1, 2:35 PM EST
Where
Colonial Heights (C) County, 2.07 mi N of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.280, -77.420

Moderate size branches were downed in Colonial Heights.

Thunderstorm Wind, Chesterfield

When
July 1, 2:35 PM EST
Where
Chesterfield County, 2.14 mi SSW of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.290, -77.410

Tree was downed on Happy Hill Road.

Thunderstorm Wind, Colonial Heights (C)

When
July 1, 2:35 PM EST
Where
Colonial Heights (C) County, 2.65 mi NE of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.280, -77.390

Tree was downed as well as large branches on Briarcliffe Drive.

Thunderstorm Wind, Chesterfield

When
July 1, 2:40 PM EST
Where
Chesterfield County, 2.75 mi W of Bermuda Hundred
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.330, -77.330

Numerous trees were downed across roads in Enon section of Chesterfield county, including Enon Church road, Point of Rocks Road, and Ruffin Mill Road.

Thunderstorm Wind, Chesterfield

When
July 1, 2:45 PM EST
Where
Chesterfield County, 2.75 mi W of Bermuda Hundred
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.330, -77.330

Tree was downed on Walnut Drive.

Thunderstorm Wind, Chesterfield

When
July 1, 2:48 PM EST
Where
Chesterfield County, 3.07 mi ENE of Walthal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.340, -77.350

Large trees were snapped.

Thunderstorm Wind, Charles City (C)

When
July 1, 3:08 PM EST
Where
Charles City (C) County, 1.1 mi E of Ruthville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.370, -77.030

Several trees were downed along the Glebe Lane.

Thunderstorm Wind, Lancaster

When
July 1, 3:40 PM EST
Where
Lancaster County, 0.69 mi N of Morattico
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.790, -76.630

Tree was downed on a residence in Morattico.

Thunderstorm Wind, Cumberland

When
July 1, 9:00 PM EST
Where
Cumberland County, 3.22 mi SSW of Angola
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.360, -78.280

Tree was downed on River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973574, 973570, 973563, 973585, 973562, 973569, 973583, 973582, 973567, 973561, 973572, 973579, 973588.